Alert archive / Wyoming / High Wind Warnings in 2017
High Wind Warning 2, NWS Rapid City, SD
NWS Rapid City, SD issued this high wind warning at Feb 20, 2017, 8:33 PM MST for Campbell County, Weston County, Wyoming. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2017, 8:33 PM MST (03:33 UTC)
- Expired
- Feb 21, 2017, 2:49 PM MST
- In force
- 18 hr
- Issued by
- NWS Rapid City, SD
Counties Campbell County, WY, Weston County, WY
The radar
The Rapid City radar (KUDX), 178 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 3.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3254 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
365 WWUS73 KUNR 210333 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 833 PM MST Mon Feb 20 2017 WYZ054-055-058-211845- /O.NEW.KUNR.HW.W.0002.170221T0333Z-170222T0000Z/ Northern Campbell-Southern Campbell-Weston- Including the cities of Gillette, Wright, Newcastle, and Upton 833 PM MST Mon Feb 20 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST TUESDAY... The National Weather Service in Rapid City has issued a High Wind Warning...which is in effect until 5 PM MST Tuesday. * Timing...strong winds will continue through Tuesday afternoon. The strongest winds will be south of Gillette and west of Newcastle. * Winds...Southwest 30 to 40 mph with gusts up to 60 mph. * Impacts...The high winds can blow down large trees and damage roofs, small outbuildings, and signs. Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. Trees may blow down on roads and trails. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means 40 mph winds...or gusts over 60 mph... are expected or occurring. && $$ SDZ025-026-072-074-211845- /O.NEW.KUNR.WI.Y.0004.170221T0600Z-170222T0000Z/ Northern Foot Hills-Rapid City-Sturgis/Piedmont Foot Hills- Hermosa Foot Hills- Including the cities of Spearfish, Rapid City, Sturgis, and Hermosa 833 PM MST Mon Feb 20 2017 ...WIND ADVISORY IN EFFECT UNTIL 5 PM MST TUESDAY... The National Weather Service in Rapid City has issued a Wind Advisory...which is in effect until 5 PM MST Tuesday. * Timing...Winds will increase overnight and continue through Tuesday afternoon. * Winds...West 25 to 35 mph with gusts up to 50 mph. * Impacts...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds...or gusts over 45 mph...are expected or occurring. && $$
2 follow-up statements
900 WWUS73 KUNR 211101 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 401 AM MST Tue Feb 21 2017 WYZ054-055-058-220000- /O.CON.KUNR.HW.W.0002.000000T0000Z-170222T0000Z/ Northern Campbell-Southern Campbell-Weston- Including the cities of Gillette, Wright, Newcastle, and Upton 401 AM MST Tue Feb 21 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * Timing...strong winds will continue through much of today. The strongest winds will be south of Gillette and west of Newcastle. * Winds...Southwest 30 to 40 mph with gusts up to 60 mph. * Impacts...The high winds can blow down large trees and damage roofs, small outbuildings, and signs. Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. Trees may blow down on roads and trails. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means 40 mph winds...or gusts over 60 mph... are expected or occurring. && $$ SDZ025-026-072-074-220000- /O.CON.KUNR.WI.Y.0004.000000T0000Z-170222T0000Z/ Northern Foot Hills-Rapid City-Sturgis/Piedmont Foot Hills- Hermosa Foot Hills- Including the cities of Spearfish, Rapid City, Sturgis, and Hermosa 401 AM MST Tue Feb 21 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * Timing...Gusty westerly winds will continue at times through this afternoon. * Winds...West 20 to 35 mph with gusts up to 50 mph. * Impacts...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds...or gusts over 45 mph...are expected or occurring. && $$
309 WWUS73 KUNR 212149 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 249 PM MST Tue Feb 21 2017 WYZ054-055-058-212300- /O.CAN.KUNR.HW.W.0002.000000T0000Z-170222T0000Z/ Northern Campbell-Southern Campbell-Weston- Including the cities of Gillette, Wright, Newcastle, and Upton 249 PM MST Tue Feb 21 2017 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Rapid City has cancelled the High Wind Warning. Winds have dropped below warning criteria, so the High Wind Warning is cancelled. However gusty west to southwest winds will continue over the next few hours. $$ SDZ025-026-072-074-212300- /O.CAN.KUNR.WI.Y.0004.000000T0000Z-170222T0000Z/ Northern Foot Hills-Rapid City-Sturgis/Piedmont Foot Hills- Hermosa Foot Hills- Including the cities of Spearfish, Rapid City, Sturgis, and Hermosa 249 PM MST Tue Feb 21 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Rapid City has cancelled the Wind Advisory. Gusty west to southwest winds will continue to decrease over the next few hours. The Wind Advisory is cancelled. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this high wind warning went out at Feb 20, 7:47 PM MST, 46 minutes earlier.
Area forecast discussion, Feb 20, 7:47 PM MST, 46 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 747 PM MST Mon Feb 20 2017 .UPDATE... Issued at 736 PM MST Mon Feb 20 2017 Surface trof moving across eastern Montana/Wyoming this evening. Gusty southwest winds developing across across northeast wyoming and northern foothills. Latest HRRR/RAP along with 00z NAM show winds continuing through the night. If trends continue, may eventually issue high wind warning for southern portions of northeast Wyoming. Potential for locally strong downslope winds late tonight for northern/eastern slope of Black Hills. Have adjusted winds up for northeast Wyoming into the Black Hills. With the stronger winds, also raised low temperatures overnight. The warm temperatures, low humidity, and gusty winds will put the grassland fire danger index in the very high to extreme category for much of western South Dakota on Tuesday afternoon. && .SHORT TERM...(This Evening Through Tuesday Night) Issued at 225 PM MST Mon Feb 20 2017 Upper trough across the central CONUS has shifted east of the CWA with upper ridging building back in. Surface ridge has also built into the region today with sunny skies. Quiet weather is expected tonight through Tuesday. Warm air advection will return overnight as southwest low level flow returns. Lows tonight will be in the mid 30s to mid 40s. Overnight temps in downsloping locations may end up rising into the 50s as low level winds increase. Sunny to partly cloudy skies are expected Tuesday along with another round of warm air. Highs are expected to reach the 60s across northeast WY and northwest SD...and low to mid 70s south and east of the Black Hills into south central SD. An upper trough will push into the western CONUS Tuesday into Tuesday night. Upper flow will become more southwesterly Tuesday night with a series of waves cross the area. This will bring some rain shower activity to the area during the overnight hours. .LONG TERM...(Wednesday Through Monday) Issued at 225 PM MST Mon Feb 20 2017 Upper trough over the western CONUS will slide eastward over the Rockies Wednesday into the central plains Thursday. The storm system will strengthen across the plains and become stacked as it slides northeastward Thursday and Friday from the plains to the upper Midwest. Models are still trying to figure out the details with this system, but the 12z runs continue the trend of a more southerly track which takes the surface low across KS and the majority of snowfall over the NE panhandle. The ECMWF/NAM/GFS all agree on this southerly track while the GEM is the more northern outlier which brings the heavier snowfall to southwest SD. Have lowered pops/QPF slightly to reflect this more southerly track. The snowfall looks to start late Wednesday night into Thursday morning and continue until Thursday night or Friday. Highest forecast snowfall amounts will be across the southern CWA border...but still unsure as to snow accumulations. Cooler air behind the departing storm will keep temps much lower than they have been recently...near or slightly below average. Lingering show will be possible through the end of the week into the weekend. && .AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening) Issued At 745 PM MST Mon Feb 20 2017 VFR conditions expected through Tuesday afternoon. Strong southwest winds will continue through tonight across portions of northeast Wyoming, with locally gusty winds across the Black Hills. Low level wind shear expected on the plains of western South Dakota late tonight/early Tuesday morning. The gusty west to southwest winds will spread across the South Dakota plains Tuesday morning. && .HYDROLOGY... Issued at 225 PM MST Mon Feb 20 2017 The warm weather of late has broken up the ice along the White River. Some ice jams have developed along the river from the Interior area to the Missouri River. Minor flooding has been noted along the White River near White River, as well as further west near Interior. Flooding is expected to remain minor, affecting some agricultural land along the river, through the first half of the week. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && Update...7 SHORT TERM...13 LONG TERM...13 AVIATION...7 HYDROLOGY...Johnson
Hazardous weather outlook, Feb 20, 5:22 PM MST, 3 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 522 PM MST Mon Feb 20 2017 SDZ043-046-049-211400- Jackson-Mellette-Tripp- 522 PM MST Mon Feb 20 2017 /622 PM CST Mon Feb 20 2017/ This Hazardous weather outlook is for portions of south central South Dakota...AND western South Dakota. .DAY ONE...TONIGHT Ice jams on the White River from near Interior, South Dakota to the Missouri River will continue to cause minor flooding. Rapid rises and fluctuations due to the ice jams will result in minor flooding of agricultural land along the river early this week. Some locations that will experience flooding include... Low lands along the White River from near Interior to the Missouri River. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Dry, warm and breezy conditions are expected on Tuesday. The grassland fire danger will be in the very high to extreme category. A winter storm will affect the region from late Wednesday night into Friday morning. With the currently projected track of the winter storm, much of the region will see some accumulating snow. The greatest snowfall amounts, around 6 inches are possible over portions of southwest and south central South Dakota. The main timeframe for snow appears to be from late Wednesday night through Thursday night, ending on Friday morning. Much uncertainty remains on the strength, timing and path of this winter storm, so refer to upcoming forecasts for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-025>027-030>032-041-042-044-047-072>074-211400- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Rapid City-Southern Foot Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Bennett-Todd-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills- 522 PM MST Mon Feb 20 2017 /622 PM CST Mon Feb 20 2017/ This Hazardous weather outlook is for portions of south central South Dakota...AND western South Dakota. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Dry, warm and breezy conditions are expected on Tuesday. The grassland fire danger will be in the very high to extreme category. A winter storm will affect the region from late Wednesday night into Friday morning. With the currently projected track of the winter storm, much of the region will see some accumulating snow. The greatest snowfall amounts, around 6 inches, are currently expected over southern portions of Campbell and Weston counties in northeastern Wyoming into southwestern, and parts of south central, South Dakota. The main timeframe for snow appears to be from late Wednesday night through Thursday night, ending on Friday morning. Much uncertainty remains on the strength, timing and path of this winter storm, so refer to upcoming forecasts for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-028-029-WYZ054>058-071-211400- Northern Black Hills-Central Black Hills-Southern Black Hills- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 522 PM MST Mon Feb 20 2017 This Hazardous weather outlook is for portions of the Black Hills of South Dakota...northeast Wyoming...AND the black hills of Wyoming. .DAY ONE...TONIGHT Gusty southwest winds of 30 to 45 mph will develop tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Gusty southwest winds will continue through Tuesday, with gusts of 40 to 50 mph possible over northeast Wyoming. With warm temperatures, low humidity, and cured fuels, any fires that develop could rapidly spread. A winter storm will affect the region from late Wednesday night into Friday morning. With the currently projected track of the winter storm, much of the region will see some accumulating snow. The greatest snowfall amounts, around 6 inches, are currently expected over southern portions of Campbell and Weston counties in northeastern Wyoming into southwestern, and parts of south central, South Dakota. The main timeframe for snow appears to be from late Wednesday night through Thursday night, ending on Friday morning. Much uncertainty remains on the strength, timing and path of this winter storm, so refer to upcoming forecasts for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 2:46 PM MST | Winter Storm Watch | UNR | Campbell, Weston | 24 hr |
Nearby
High Wind Warnings in Wyoming, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.